Winter Weather, Jackson
- When
- December 24, 7:00 AM CST to 11:00 PM CST
- Where
- Jackson forecast zone
- Reported by
- ASOS
- Coordinates
- 37.785, -89.382 (the zone’s center; the record gives no point)
A weak low pressure system moved eastward across the Lower Mississippi Valley on Christmas Eve, reaching the Southeast states during the overnight hours. At the same time, a rather strong upper level disturbance moved southeast across the central Plains.
Every event with a place to put it; 19 filed by county or forecast zone are drawn at its center, in a lighter ring. Tap one for its entry below.
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
The episode as NWS PAH wrote it up.
A weak low pressure system moved eastward across the Lower Mississippi Valley on Christmas Eve, reaching the Southeast states during the overnight hours. At the same time, a rather strong upper level disturbance moved southeast across the central Plains. This combination of systems resulted in widespread snowfall across southern Illinois. Average snowfall amounts were right around three inches. There was an area of 4 to 6 inches north and west of a line from Mount Carmel to Benton. This included Mount Vernon, Pinckneyville, and Fairfield. The snow came down rather heavily for a few hours, reducing visibility to one-quarter mile and accumulating nearly an inch per hour. Specific snowfall reports included 3.5 inches near Anna, 3 inches at Brookport, Mount Carmel, and Marion, and 5 inches at Sesser. The highest reported amount was 6 inches near Waltonville in Jefferson County. Roads became slick and hazardous, causing an increase in accidents. One accident in Franklin County just east of Christopher resulted in a fatality. A vehicle lost control on snow-covered Route 14 and entered the opposite lane, striking another vehicle. On Interstate 57 in Alexander County, a man was seriously injured in an accident.
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Paducah, KY wrote its last area forecast discussion before the first event at Dec 24, 6:37 AM CST, 23 minutes earlier.
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE PADUCAH KY
637 AM CST FRI DEC 24 2010
.UPDATE...
THE WINTER WEATHER ADVISORY FOR PORTIONS OF SOUTHERN ILLINOIS...
SOUTHEAST MISSOURI AND SOUTHWEST INDIANA IS NOW IN EFFECT VS.
NOT GOING INTO EFFECT AT NOON. SNOW IS SPREADING EAST MUCH MORE
RAPIDLY THAN MODEL DEPICTIONS. THE RUC IS THE CLOSEST...BUT ALL
MODEL GUIDANCE HAS FAILED MISERABLY AT CATCHING ON TO THIS LEAD
WAVE OF PRECIPITATION. 1 TO 2 INCH ACCUMULATIONS HAVE ALREADY
BEEN REPORTED WEST OF THE FARMINGTON AREA...AND THE PRECIPITATION
CONTINUES TO PUSH RAPIDLY EAST INTO PORTIONS OF SOUTHEAST
MISSOURI AND SOUTHERN ILLINOIS. THE REST OF THE FORECAST MAY
STILL BE SUBJECT TO ADDITIONAL UPDATES...GIVEN THE MUCH FASTER
PROGRESSION OF PRECIPITATION WITH THIS LEAD WAVE.
&&
.DISCUSSION...
MODELS ARE ESSENTIALLY USELESS WITH THE EARLY MORNING
PRECIPITATION MOVING ACROSS SOUTHERN MISSOURI...MUCH FASTER THAN
FORECAST EARLY THIS MORNING. HAVE BASICALLY GONE WITH
SATELLITE...RADAR TRENDS AND PRECIP TYPE BEING REPORTED...TO GAUGE
POPS THROUGH DAYBREAK AND EVEN UP THROUGH 18Z. NEARLY EVERY PRECIP
TYPE IS BEING REPORTED ACROSS THE OZARKS...SO WILL CARRY WHAT
SHOULD BE A LIGHT MIX THIS MORNING INTO PORTIONS OF SOUTHEAST
MISSOURI AND SOUTHERN ILLINOIS. RAISED POPS ACCORDINGLY.
THE FORECAST...WITH TIME...SHOULD ADJUST TO PRIOR THINKING...AS THE
MODELS CONTINUE TO SUPPORT THE EVOLUTION OF SNOW THIS AFTERNOON
AND EVENING...AS NORTHERN STREAM S/WV DIGS SHARPLY SOUTHEAST FROM
THE UPPER MIDWEST AND INTO THE REGION LATER TODAY AND TONIGHT.
COULD BE A BIT OF A MIX JUST NORTH OF THE TN/AR STATE LINES IN OUR
AREA LATE TODAY PER THE SREF AND MODEL SOUNDINGS. BUT WITH TIME
PRECIP TYPE SHOULD BE SNOW. EXPANDED THE ADVISORY SOUTHWARD TO
INCLUDE ALL BUT OUR SOUTHERN MOST COUNTIES. WE ALSO CUT THE
EXPIRATION TIME BACK TO 6 AM...AS THE BULK OF THE SNOW SHOULD BE
OVER BY THEN. THE GENERAL IDEA IS THE SAME ON AMOUNTS. 2-3
INCHES APPEARS LIKELY ALONG AND NORTH OF ROUTE 13 IN ILLINOIS AND
THE KEVV TRI-STATE. 1-2 INCHES IS EXPECTED ALONG A LINE FROM
MARBLE HILL MISSOURI TO NEAR PADUCAH TO MADISONVILLE KENTUCKY.
AROUND 1 INCH IS FORECAST ALONG THE TN/AR BORDERS WITH KY/MO. OF
COURSE SLIGHT VARIATIONS ON EITHER SIDE OF THESE AMOUNTS IS
POSSIBLE AS WE WELL KNOW IN SNOW SITUATIONS. BASICALLY WENT WITH
10-12:1 RATIOS...AND A BLEND OF HPC/GFS/SREF QPF VALUES. GIVEN
THE PRE STORM PREPARATION...AND WHAT FORECAST TEMPERATURES SHOULD
BE DURING THE EVENT...TRAVEL CONDITIONS MAY NOT BE TOO BAD OVER
THE SOUTHERN 1/2 OF THE AREA. NORTHERN 1/2 MAY BE A LITTLE
DIFFERENT ESPECIALLY ON SECONDARY ROADS.
NOT MANY CHANGES MADE TO SATURDAY AND SUNDAY. JUST MINOR TWEAKS.
UPPER LOW FORECAST TO CLOSE OFF OVER THE OHIO VALLEY REGION WITH
WRAP AROUND MOISTURE YIELDING CONTINUED CHANCE POPS FOR EITHER
LIGHT SNOW OR FLURRIES...ESPECIALLY THE EASTERN 1/2 OF THE AREA.
OVER SE MISSOURI...CHANCES APPEAR SLIM AT THIS TIME. IT WILL BE
COLDER AND BRISK AS WELL CHRISTMAS DAY INTO SUNDAY.
NO CHANGES TO THE LONG TERM PORTION OF THE FORECAST.
&&
.AVIATION...
MID AND HIGH LEVEL CLOUDINESS WILL CONTINUE TO LOWER AND THICKEN
THROUGH THE MORNING HOURS. SOME VERY LIGHT SNOW OR MIXED RAIN AND
SNOW WILL BE POSSIBLE THIS MORNING. HOWEVER...THE BETTER CHANCE OF
WINTRY PRECIPITATION WILL OVERSPREAD THE TAF SITES DURING THE
AFTERNOON. BY LATE AFTERNOON INTO THE EVENING...SNOWFALL WILL VARY
IN INTENSITY...BUT AT LEAST A FEW HOURS OF IFR CONDITIONS ARE
EXPECTED. THE DURATION OF IFR CONDITIONS WILL BE SIGNIFICANTLY
LONGER IN THE KEVV/KOWB AREAS...WHERE SOME LIFR CONDITIONS MAY
OCCUR. COLDER TEMPS AND HEAVIER SNOW AT THOSE SITES WILL REQUIRE
MORE ATTENTION TO RUNWAY CONDITIONS.
&&
.PAH WATCHES/WARNINGS/ADVISORIES...
KY...WINTER WEATHER ADVISORY FROM 6 PM THIS EVENING TO 6 AM CST
SATURDAY FOR BALLARD-CALDWELL-CRITTENDEN-DAVIESS-HENDERSON-
HOPKINS-LIVINGSTON-LYON-MCCRACKEN-MCLEAN-MUHLENBERG-UNION
KY-WEBSTER.
MO...WINTER WEATHER ADVISORY FROM 6 PM THIS EVENING TO 6 AM CST
SATURDAY FOR SCOTT.
WINTER WEATHER ADVISORY UNTIL 6 AM CST SATURDAY FOR BOLLINGER-
CAPE GIRARDEAU-CARTER-PERRY MO-WAYNE MO.
IL...WINTER WEATHER ADVISORY FROM 6 PM THIS EVENING TO 6 AM CST
SATURDAY FOR ALEXANDER-HARDIN-JOHNSON-MASSAC-POPE-PULASKI.
WINTER WEATHER ADVISORY UNTIL 6 AM CST SATURDAY FOR EDWARDS-
FRANKLIN-GALLATIN-HAMILTON-JACKSON-JEFFERSON-PERRY IL-
SALINE-UNION IL-WABASH-WAYNE IL-WHITE-WILLIAMSON.
IN...WINTER WEATHER ADVISORY FROM 6 PM THIS EVENING TO 6 AM CST
SATURDAY FOR SPENCER-VANDERBURGH-WARRICK.
WINTER WEATHER ADVISORY UNTIL 6 AM CST SATURDAY FOR GIBSON-PIKE-
POSEY.
&&HAZARDOUS WEATHER OUTLOOK NATIONAL WEATHER SERVICE PADUCAH KY 423 AM CST FRI DEC 24 2010 ILZ075>078-080>094-INZ081-082-085>088-KYZ001>022-MOZ076-086-087- 100-107>112-114-251100- JEFFERSON-WAYNE IL-EDWARDS-WABASH-PERRY IL-FRANKLIN-HAMILTON- WHITE-JACKSON-WILLIAMSON-SALINE-GALLATIN-UNION IL-JOHNSON-POPE- HARDIN-ALEXANDER-PULASKI-MASSAC-GIBSON-PIKE-POSEY-VANDERBURGH- WARRICK-SPENCER-FULTON-HICKMAN-CARLISLE-BALLARD-MCCRACKEN-GRAVES- LIVINGSTON-MARSHALL-CALLOWAY-CRITTENDEN-LYON-TRIGG-CALDWELL- UNION KY-WEBSTER-HOPKINS-CHRISTIAN-HENDERSON-DAVIESS-MCLEAN- MUHLENBERG-TODD-PERRY MO-BOLLINGER-CAPE GIRARDEAU-WAYNE MO-CARTER- RIPLEY-BUTLER-STODDARD-SCOTT-MISSISSIPPI-NEW MADRID- 423 AM CST FRI DEC 24 2010 THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF SOUTHERN ILLINOIS...SOUTHWEST INDIANA...WESTERN KENTUCKY AND SOUTHEAST MISSOURI. .DAY ONE...TODAY AND TONIGHT WINTER WEATHER ADVISORY FOR SNOW THIS AFTERNOON AND TONIGHT FOR MOST OF THE AREA. REFER TO THE ADVISORY PRODUCT AND AREA FORECAST DISCUSSION FOR DETAILS. .DAYS TWO THROUGH SEVEN...SATURDAY THROUGH THURSDAY THE PROBABILITY FOR WIDESPREAD HAZARDOUS WEATHER IS LOW. .SPOTTER INFORMATION STATEMENT... SPOTTERS ARE ENCOURAGED TO REPORT IN WITH THEIR SNOWFALL OBSERVATIONS LATER TODAY AND TONIGHT.
SPECIAL WEATHER STATEMENT NATIONAL WEATHER SERVICE PADUCAH KY 426 AM CST FRI DEC 24 2010 KYZ001>003-006-008-009-012-017-022-MOZ108>110-112-114-241630- FULTON-HICKMAN-CARLISLE-GRAVES-MARSHALL-CALLOWAY-TRIGG-CHRISTIAN- TODD-RIPLEY-BUTLER-STODDARD-MISSISSIPPI-NEW MADRID- INCLUDING THE CITIES OF...HICKMAN...CLINTON...BARDWELL... MAYFIELD...BENTON...MURRAY...CADIZ...HOPKINSVILLE...ELKTON... DONIPHAN...POPLAR BLUFF...BLOOMFIELD...CHARLESTON...NEW MADRID 426 AM CST FRI DEC 24 2010 ...LIGHT SNOWFALL POSSIBLE TONIGHT... A LIGHT WINTRY MIX WILL BE POSSIBLE THIS AFTERNOON AND EARLY THIS EVENING ACROSS PORTIONS OF SOUTHEAST MISSOURI AND WEST KENTUCKY...SOUTH OF A LINE FROM POPLAR BLUFF MISSOURI TO HOPKINSVILLE KENTUCKY. THE PRECIPITATION SHOULD BE MAINLY SNOW TONIGHT...WITH ACCUMULATIONS UP TO 1 INCH POSSIBLE. SOME SCATTERED SLICK SPOTS ON AREA ROADS COULD DEVELOP OVERNIGHT AS TEMPERATURES FALL BELOW FREEZING. USE CAUTION IF YOU MUST VENTURE OUT TONIGHT.
The national radar mosaic for the moment the first event began.
19 winter weather. Local standard time, as filed.
As the offices recorded each death: direct deaths were caused by the weather itself, indirect ones by something it set in motion.
| Event | Date | Age | Sex | Where | Kind |
|---|---|---|---|---|---|
| Winter Weather, Franklin | 2010-12-24 | 43 | Female | Vehicle/Towed Trailer | Indirect |
After NWS Directive 10-1605, the rules offices file Storm Data by.
Every storm in Illinois in 2010Every state in 2010This day in weather historyWarnings in Illinois, December 2010
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 268981, 268992, 268996, 268999, 269007, 268991, 268993, 268994, 269002, 269004, 269005, 269006, 268997, 268984, 268995, 268998, 269000, 269001, 269003.